Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 194, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 30, 2018, 1:12 PM CDT for Sumner County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2018, 1:12 PM CDT (18:12 UTC)
- Expired
- Jul 30, 2018, 1:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:57 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 30, 12:57 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1257 PM CDT Mon Jul 30 2018 .UPDATE... Issued at 1242 PM CDT Mon Jul 30 2018 Thunderstorms across the area has led to an adjustment in the hourly precipitation values. Additionally the temperatures which drop with the arrival of the storms thus they were adjusted as well. It is possible that high temperatures may need to be lowered across parts of south central Kansas depending on the recovery once the rain has exited. && .SHORT TERM...(Today through Tuesday night) Issued at 317 AM CDT Mon Jul 30 2018 Forecast highlights focus around thunderstorm chances today, and a return to seasonably warm temperatures mid week and beyond. Expansive thunderstorm complex currently propagating south/southeast across Oklahoma will continue to trek south early this morning, feeding into an unstable airmass across the southern High Plains. Meanwhile, expecting a gradual uptick in scattered hit-or-miss showers/thunderstorms from north to south across the forecast area by mid-late morning and persisting through about sunset, as an unseasonably strong upper trough approaches from the northwest. Modest daytime heating in concert with lingering low- level moisture and cooling temperatures aloft will support MLCAPE values of 1000- 1500 J/kg, and flow aloft is still unseasonably strong, so cannot rule out a few strong to marginally severe storms. Main threats will be marginally severe hail/wind. Additionally, the presence of some low-level CAPE in concert with background environmental cyclonic flow associated with the upper trough may support a few tiny funnel clouds, but the likelihood of these touching down are very small. Otherwise, unseasonably cool temperatures are expected today and Tuesday as Canadian high pressure settles south across Mid- America, with daytime highs in the upper 70s-mid 80s, and overnight lows in the 50s-60s. Normal highs/lows are low 90s/near 70. Relatively light north winds expected. .LONG TERM...(Wednesday through Sunday) Issued at 317 AM CDT Mon Jul 30 2018 Warming temperatures will be the primary forecast highlight Wednesday and beyond, as western CONUS upper ridge inches east. Low- level thickness values support daytime highs back in the 90s, with overnight lows in the upper 60s and 70s. Additionally, shortwaves topping the upper ridge across the northern CONUS and southern Canada will support breezy/windy south winds Friday through the weekend. Medium range consensus attempts to progress a cold front south into the Kansas region for the weekend, which would support increased storm chances. However, at this point the GFS is most bullish with this scenario, with the ECMWF and GEM models keeping the front north of the region. For now held onto slight chance pops Friday night through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1242 PM CDT Mon Jul 30 2018 The short term or the first six if not even just the first three hours are the concern for this forecast. Thunderstorms moving through south central and southeast Kansas are the primary focus with heavy rainfall that has reduced visibilities to one mile. Thus there are respective tempo groups to account for these values. The timing for KCNU may be adjusted depending on the track of the current line of thunderstorms. There is a storm in the county to the south at this forecast issuance. After 1Z, cloud cover will diminish, and northerly winds will remain light for the rest of the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 80 61 84 62 / 80 30 0 0 Hutchinson 80 59 85 60 / 80 30 0 0 Newton 79 59 82 61 / 80 30 0 0 ElDorado 80 59 83 60 / 80 30 10 0 Winfield-KWLD 81 60 84 61 / 80 30 0 0 Russell 79 57 84 61 / 70 20 0 0 Great Bend 79 57 83 60 / 90 30 0 0 Salina 80 58 85 60 / 90 30 0 0 McPherson 80 58 85 60 / 80 30 0 0 Coffeyville 81 61 85 61 / 70 20 0 0 Chanute 80 60 83 60 / 50 30 10 0 Iola 80 59 83 60 / 60 30 10 0 Parsons-KPPF 81 60 84 60 / 60 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...VJP SHORT TERM...ADK LONG TERM...ADK AVIATION...VJP
Hazardous weather outlook, Jul 30, 4:14 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 414 AM CDT Mon Jul 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-310915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 414 AM CDT Mon Jul 30 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Widely scattered hit-or-miss showers and thunderstorms are expected to impact the area today. The strongest activity will be capable of pea to dime size hail, 50 mph winds and brief heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday After dry weather this week, storm chances could increase once again by the weekend, as a cold front approaches from the north. Widespread severe weather appears unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 30, 11:10 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
1110 AM CDT MON JUL 30 2018
KSZ050>053-067-068-301700-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-Chase KS-
1110 AM CDT MON JUL 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Reno County in south central Kansas...
Rice County in central Kansas...
McPherson County in central Kansas...
Northwestern Harvey County in south central Kansas...
Marion County in central Kansas...
Northern Chase County in east central Kansas...
* Until noon CDT.
* At 1109 AM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from Burdick to near Mcpherson to 8 miles south of
Alden...and moving southeast at 20 mph.
Rainfall rates up to 3 inches per hour will drastically reduce
visibilities while traveling.
Pea sized hail will be possible with these storms.
* Locations impacted include...
Hutchinson, Mcpherson, Lyons, Hesston, Hillsboro, South Hutchinson,
Sterling, Marion, Moundridge, Inman, Buhler, Nickerson, Galva,
Canton, Little River, Goessel, Partridge, Sylvia, Lincolnville and
Ramona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3830 9847 3854 9782 3861 9697 3851 9694
3851 9636 3816 9742 3783 9847
TIME...MOT...LOC 1610Z 303DEG 16KT 3855 9684 3831 9769 3812 9834
HAYESSpecial weather statement, Jul 30, 11:40 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
1140 AM CDT MON JUL 30 2018
KSZ050>052-067>069-082-083-301730-
Reno KS-Butler KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
Sedgwick KS-Kingman KS-
1140 AM CDT MON JUL 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Northern Butler County in south central Kansas...
Southeastern Rice County in central Kansas...
Southern McPherson County in central Kansas...
Harvey County in south central Kansas...
Marion County in central Kansas...
Northern Sedgwick County in south central Kansas...
Northern Kingman County in south central Kansas...
* Until 1230 PM CDT.
* At 1137 AM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from near Florence to near Burrton to near Plevna...
and moving southeast at 30 mph.
Rainfall rates up to two and a half inches per hour will drastically
reduce visibilities while traveling.
Pea sized hail will be possible with these storms.
* Locations impacted include...
Hutchinson, Newton, Park City, Valley Center, Hesston, Maize,
Kingman, Hillsboro, South Hutchinson, Halstead, Marion, North
Newton, Moundridge, Sedgwick, Inman, Colwich, Buhler, Haven,
Peabody and Nickerson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3812 9846 3847 9682 3808 9685 3808 9653
3802 9653 3778 9739 3754 9846
TIME...MOT...LOC 1638Z 330DEG 26KT 3823 9688 3806 9761 3791 9833
HAYESSpecial weather statement, Jul 30, 12:07 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
1207 PM CDT MON JUL 30 2018
KSZ067>069-082-083-301730-
Reno KS-Butler KS-Harvey KS-Sedgwick KS-Kingman KS-
1207 PM CDT MON JUL 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Reno County in south central Kansas...
Northwestern Butler County in south central Kansas...
Harvey County in south central Kansas...
Sedgwick County in south central Kansas...
Kingman County in south central Kansas...
* Until 1230 PM CDT.
* At 1204 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from Elbing to near Bentley to near Cunningham...and
moving south at 25 mph.
Hail up to one half inch...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Wichita, Newton, Haysville, Park City, Valley Center, Bel Aire,
Goddard, Maize, Kingman, Cheney, Halstead, North Newton, Sedgwick,
Colwich, Haven, Burrton, Benton, Garden Plain, Mount Hope and
Whitewater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3739 9845 3789 9846 3806 9756 3817 9718
3818 9716 3808 9717 3807 9685 3789 9693
3759 9736
TIME...MOT...LOC 1706Z 341DEG 22KT 3808 9715 3787 9749 3770 9842
HAYESSpecial weather statement, Jul 30, 12:21 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Wichita KS 1221 PM CDT MON JUL 30 2018 KSZ099-100-301745- Montgomery KS-Labette KS- 1221 PM CDT MON JUL 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Montgomery County in southeastern Kansas... Northwestern Labette County in southeastern Kansas... * Until 1245 PM CDT. * At 1220 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 6 miles north of Independence...moving east at 40 mph. Hail up to one half inch...and wind gusts up to 50 mph will be possible with this storm. * this strong thunderstorm will be near... Cherryvale around 1240 PM CDT. Mound Valley around 1245 PM CDT. Other locations impacted by this storm include Parsons Tri City Airport, Elk City Lake, Big Hill Lake, Sycamore, Dennis and Elk City State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3721 9587 3738 9589 3738 9541 3718 9541 TIME...MOT...LOC 1721Z 277DEG 35KT 3732 9575 HAYES
Special weather statement, Jul 30, 12:24 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
1224 PM CDT MON JUL 30 2018
KSZ067>069-082-083-091-092-301815-
Reno KS-Butler KS-Harper KS-Harvey KS-Sumner KS-Sedgwick KS-
Kingman KS-
1224 PM CDT MON JUL 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Butler County in south central Kansas...
Northern Harper County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Northwestern Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
Kingman County in south central Kansas...
* Until 115 PM CDT.
* At 1220 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from near Potwin to near Cheney to 7 miles southeast
of Cunningham...and moving southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms along
with pea sized hail.
* Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Park City,
Valley Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize,
Kingman, Clearwater, Cheney, Sedgwick, Harper, Towanda and Colwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3770 9656 3734 9758 3723 9833 3740 9833
3740 9845 3769 9845 3782 9784 3808 9693
TIME...MOT...LOC 1723Z 332DEG 27KT 3797 9695 3767 9780 3760 9831
HAYESSpecial weather statement, Jul 30, 1:03 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
103 PM CDT MON JUL 30 2018
KSZ069-082-083-091>093-301830-
Butler KS-Harper KS-Cowley KS-Sumner KS-Sedgwick KS-Kingman KS-
103 PM CDT MON JUL 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Harper County in south central Kansas...
Northwestern Cowley County in south central Kansas...
Sumner County in south central Kansas...
Southern Sedgwick County in south central Kansas...
Southern Kingman County in south central Kansas...
* Until 130 PM CDT.
* At 1259 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from near Augusta to Mulvane to near Conway Springs
to 8 miles southeast of Nashville...and moving south at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Rainfall rates up to 3 inches per hour will drastically reduce
visibilities while traveling.
* Locations impacted include...
Wichita, Derby, Winfield, Andover, Haysville, Augusta, Wellington,
Bel Aire, Mulvane, Rose Hill, Clearwater, Anthony, Douglass, Belle
Plaine, Harper, Conway Springs, Caldwell, Oxford, Benton and Udall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3700 9835 3746 9834 3756 9766 3766 9740
3782 9715 3741 9664 3700 9742
TIME...MOT...LOC 1802Z 342DEG 25KT 3764 9700 3749 9727 3736 9757 3736
9830
HAYESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:38 AM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Jul 30, 10:24 AM CDT | Special Weather Statement | ICT | Chautauqua | 36 min |
| Jul 30, 10:28 AM CDT | Special Weather Statement | ICT | Barton, McPherson, Rice | 32 min |
| Jul 30, 11:01 AM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| Jul 30, 11:10 AM CDT | Special Weather Statement | ICT | McPherson, Marion, Rice | 50 min |
| Jul 30, 11:40 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 50 min |
| Jul 30, 12:07 PM CDT | Special Weather Statement | ICT | Harvey, Kingman, Reno, Sedgwick | 23 min |
| Jul 30, 12:21 PM CDT | Special Weather Statement | ICT | Montgomery | 24 min |
| Jul 30, 12:24 PM CDT | Special Weather Statement | ICT | Butler, Kingman, Sedgwick | 51 min |
| Jul 30, 1:03 PM CDT | Special Weather Statement | ICT | Harper, Sumner | 27 min |
| Jul 30, 1:31 PM CDT | Tornado Warning | ICT | Sumner | 29 min |
| Jul 30, 1:43 PM CDT | Tornado Warning | ICT | Cowley | 47 min |
| Jul 30, 2:07 PM CDT | Tornado Warning | ICT | Cowley | 23 min |
| Jul 30, 2:26 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 34 min |
| Jul 30, 3:13 PM CDT | Special Weather Statement | ICT | Montgomery | 32 min |
| Jul 30, 3:40 PM CDT | Special Weather Statement | ICT | Russell | 35 min |
| Jul 30, 3:54 PM CDT | Areal Flood Warning | ICT | Kingman | 16 hr |
| Jul 30, 4:48 PM CDT | Special Weather Statement | ICT | Barton | 42 min |
| Jul 30, 5:03 PM CDT | Special Weather Statement | ICT | Lincoln | 57 min |
| Jul 30, 5:30 PM CDT | Special Weather Statement | ICT | Barton | 60 min |
| Jul 30, 5:41 PM CDT | Special Weather Statement | ICT | Ellsworth, Saline | 64 min |
| Jul 30, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 38 min |
| Jul 30, 6:12 PM CDT | Special Weather Statement | ICT | Reno | 63 min |
| Jul 30, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 33 min |
| Jul 30, 6:57 PM CDT | Special Weather Statement | ICT | Reno | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.